Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 8, 2024, 2:33 PM CST for Polk County, San Jacinto County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2024, 2:33 PM CST (20:33 UTC)
- Expired
- Jan 8, 2024, 3:01 PM CST
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 139 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 1:37 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 805 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925
WFUS54 KHGX 082033
TORHGX
TXC373-407-082115-
/O.NEW.KHGX.TO.W.0004.240108T2033Z-240108T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
233 PM CST Mon Jan 8 2024
The National Weather Service in League City has issued a
* Tornado Warning for...
Northwestern San Jacinto County in southeastern Texas...
West central Polk County in southeastern Texas...
* Until 315 PM CST.
* At 232 PM CST, a severe thunderstorm capable of producing a tornado
was located near Point Blank, or 17 miles west of Livingston,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Onalaska and Point Blank around 240 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3062 9522 3069 9530 3089 9512 3079 9497
TIME...MOT...LOC 2032Z 225DEG 34KT 3068 9523
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wood2 follow-up statements
257
WWUS54 KHGX 082046
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
246 PM CST Mon Jan 8 2024
TXC373-407-082115-
/O.CON.KHGX.TO.W.0004.000000T0000Z-240108T2115Z/
San Jacinto TX-Polk TX-
246 PM CST Mon Jan 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR NORTH
CENTRAL SAN JACINTO AND WEST CENTRAL POLK COUNTIES...
At 245 PM CST, a severe thunderstorm capable of producing a tornado
was located near Onalaska, or 9 miles northwest of Livingston, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central San Jacinto and west central Polk Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3069 9512 3075 9518 3087 9509 3079 9497
TIME...MOT...LOC 2045Z 232DEG 41KT 3077 9508
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wood217
WWUS54 KHGX 082101
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
301 PM CST Mon Jan 8 2024
TXC373-407-082110-
/O.CAN.KHGX.TO.W.0004.000000T0000Z-240108T2115Z/
San Jacinto TX-Polk TX-
301 PM CST Mon Jan 8 2024
...THE TORNADO WARNING FOR NORTH CENTRAL SAN JACINTO AND WEST CENTRAL
POLK COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.
Remember, a Tornado Warning still remains in effect for portions of
Polk County including Onalaska and Seven Oaks.
LAT...LON 3069 9512 3075 9518 3087 9509 3079 9497
TIME...MOT...LOC 2059Z 225DEG 34KT 3088 9496
$$
CadyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 8, 2:26 PM CST, 7 minutes earlier.
Area forecast discussion, Jan 8, 2:26 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
226 PM CST Mon Jan 8 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 112 PM CST Mon Jan 8 2024
SPC has issued a Tornado Watch for most of SE Texas until 9 PM.
The watch excludes Matagorda, Jackson, Burleson, Brazos, Madison,
Houston, and Trinity counties.
Showers and thunderstorms continuing to work their way across SE
Texas with main line of storms approaching the Brazos Valley from
the west. GOES Satellite imagery shows some breaks in the clouds
across the region ahead of this main line, which could increase
destabilization. So far, most of the storms have remained sub-
severe with a few stronger thunderstorms occurring. As we get into
the afternoon hours, CAPE values will approach 3000 J/kg with
DCAPE near 1000 J/kg, and helicity approaching 300 m^2/s^2. All of
this will create an environment conducive to the development of
severe thunderstorms. These storms will be capable of producing
damaging winds, large hail, and isolated tornadoes. A couple of
stronger tornadoes cannot be ruled out. The timing of peak severe
weather will be in the 2-6pm. Make sure to have multiple ways to
receive alerts and stay weather aware!
The cold front will move offshore this evening, leaving behind
windy conditions inland and Gale conditions over the waters. Lows
for tonight will be in the 30s to low 40s. Windy conditions will
continue through the day tomorrow, with the Wind Advisory set to
expire tomorrow evening. Tuesday will feature cooler temperatures
with highs in the low to mid 50s area wide. Clear skies will
enhance radiational cooling Tuesday night, leading to lows
dropping into the upper 20s across far northern counties. Further
south, lows will be in the 30s, with coastal areas dropping into
the 40s.
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 112 PM CST Mon Jan 8 2024
Onshore flow will return Wednesday, bringing the return of
moisture along with it. Southerly to southwesterly winds will
allow temperatures to rebound with highs in the 60s area wide.
Lows for Wednesday night will be in the 40s to mid 50s. Isentropic
lifting and PW values around 0.75-1.0" will provide a slight
chance of rain Thursday. Outside of that, expect weather to remain
quiet through Thursday evening.
Global models continuing to point to another upper level trough
cutting through the Great Plains, ejecting another strong cold
front SE Texas Friday. Continued with the previous forecaster's
thoughts on frontal timing affecting Brazos Valley area Friday
morning and moving offshore by Friday afternoon. Models also
indicating the potential for strong winds to develop behind the
front, so will need to keep an eye on the potential for Advisory
conditions. Uncertainties still present among models with regards
to timing and how cold temperatures will get behind the front.
A lot of uncertainty remains in the late period; however, ensemble
models are pointing to the potential for even colder temperatures
with another front late weekend into early next week. If this
trend continues, this weekend's front could bring some of our
coldest temperatures so far this winter
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1202 PM CST Mon Jan 8 2024
Widespread SHRA across much of the area, with a few TSRA, mainly
north of most TAF sites attm. We are expecting additional TSRA to
develop later this aft/early eve near the frontal boundary as it
progresses SE across the area. Seeing wind gusts around 30 kts
areawide due to the tight pressure gradient across the area. Also
seeing widespread MVFR ceilings. Maintained the non convective
LLWS group tonight with the strong westerly winds expected just above
the sfc.
Wood
&&
.MARINE...
Issued at 112 PM CST Mon Jan 8 2024
Onshore winds around 15 to 25 knots are expected across the bays and
nearshore waters today ahead of a cold front, with winds in the
offshore waters approaching Gale-Force. This strong onshore flow
will bring seas of 8 to 13 ft across the gulf waters, along with a
higher risk of rip current and elevated tides across all Gulf-facing
beaches during this period. Numerous thunderstorms will develop
along and ahead of the cold front today. Some storms may become
strong to severe at times, capable of producing damaging winds and
isolated waterspouts. The cold front should push offshore this
evening, with winds across all waters approaching Gale-Force
overnight. This strong offshore flow will result in low water levels
throughout the bays early Tuesday morning. Winds and seas subside
Tuesday evening, with onshore flow quickly returning by Wednesday
morning. Caution flags may be needed at times during the second half
of the work week as onshore winds return and strengthen ahead of yet
another cold front. This second cold front arrives early on Friday,
with strong offshore winds, potentially nearing Gale-Force,
developing in it's wake.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 38 52 33 / 80 10 0 0
Houston (IAH) 72 40 53 35 / 80 30 0 0
Galveston (GLS) 70 43 54 45 / 70 70 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST Tuesday for TXZ163-164-176>179-
195>200-210>214-226-227-235>238-300-313-335>338-436>439.
GM...Small Craft Advisory until midnight CST tonight for GMZ330-335-
350-355.
Gale Warning from midnight tonight to 9 PM CST Tuesday for
GMZ330-335-350-355.
Low Water Advisory from midnight tonight to 6 PM CST Tuesday for
GMZ330-335.
Gale Warning until 9 PM CST Tuesday for GMZ370-375.
&&
SHORT TERM...Adams
LONG TERM....Adams
AVIATION...Adams
MARINE...AdamsIn the hours before
Special weather statement, Jan 8, 10:09 AM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1009 AM CST Mon Jan 8 2024
TXZ177-198-199-081645-
Walker TX-Grimes TX-Montgomery TX-
1009 AM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES THROUGH 1045
AM CST...
At 1008 AM CST, Doppler radar was tracking a strong thunderstorm near
Anderson, or 14 miles northeast of Navasota, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anderson, Richards, and Roans Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3039 9597 3048 9606 3081 9584 3060 9553
TIME...MOT...LOC 1608Z 226DEG 36KT 3053 9590
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CadySpecial weather statement, Jan 8, 11:32 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
1132 AM CST Mon Jan 8 2024
TXZ163-164-176>178-198-081800-
San Jacinto TX-Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
1132 AM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY...
NORTHEASTERN GRIMES...NORTHWESTERN SAN JACINTO...SOUTH CENTRAL
HOUSTON...SOUTHEASTERN MADISON...WESTERN POLK AND WALKER COUNTIES
THROUGH NOON CST...
At 1131 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Huntsville, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Trinity, Lovelady, Riverside, Sebastopol, and Crabbs
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3090 9511 3083 9520 3082 9519 3061 9565
3082 9589 3120 9538
TIME...MOT...LOC 1731Z 235DEG 40KT 3083 9558
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CadySpecial weather statement, Jan 8, 1:49 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
149 PM CST Mon Jan 8 2024
TXZ177>179-199-082015-
San Jacinto TX-Walker TX-Polk TX-Montgomery TX-
149 PM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONTGOMERY...
NORTHWESTERN SAN JACINTO...SOUTHWESTERN POLK AND SOUTHEASTERN WALKER
COUNTIES THROUGH 215 PM CST...
At 149 PM CST, Doppler radar was tracking a strong thunderstorm over
New Waverly, or 8 miles north of Willis, moving northeast at 55 mph.
HAZARD...Wind gusts to 40 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Waverly, Coldspring, Point Blank, Lake Livingston State Park,
southern West Livingston, Oakhurst, and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.
&&
LAT...LON 3043 9553 3052 9560 3085 9525 3062 9497
TIME...MOT...LOC 1949Z 234DEG 49KT 3055 9545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadySpecial weather statement, Jan 8, 2:03 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
203 PM CST Mon Jan 8 2024
TXZ178-179-199-082030-
San Jacinto TX-Polk TX-Montgomery TX-
203 PM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MONTGOMERY...
SOUTHERN SAN JACINTO AND SOUTHWESTERN POLK COUNTIES THROUGH 230 PM
CST...
At 202 PM CST, Doppler radar was tracking a strong thunderstorm with
broad rotation 7 miles northeast of Cut And Shoot, or 12 miles
northwest of Cleveland, moving northeast at 50 mph.
HAZARD...Wind gusts to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Conroe, Shepherd, Cut And Shoot, Coldspring, and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.
&&
LAT...LON 3028 9531 3036 9543 3071 9515 3052 9486
TIME...MOT...LOC 2002Z 227DEG 43KT 3042 9526
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadyLocal storm report, Jan 8, 2:22 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
222 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM Tornado 6 S Coldspring 30.50N 95.14W
01/08/2024 San Jacinto TX Trained Spotter
Spotter reported a tornado on the ground
near Coldspring, TX.
&&
HAThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:15 AM CST | Low Water Advisory | HGX | 39 hr | |
| Jan 8, 10:09 AM CST | Special Weather Statement | HGX | Grimes | 36 min |
| Jan 8, 11:32 AM CST | Special Weather Statement | HGX | Walker | 28 min |
| Jan 8, 1:49 PM CST | Special Weather Statement | HGX | San Jacinto | 26 min |
| Jan 8, 2:03 PM CST | Special Weather Statement | HGX | San Jacinto | 27 min |
| Jan 8, 2:07 PM CST | Tornado Warning | HGX | Montgomery, Polk, San Jacinto | 23 min |
| Jan 8, 2:28 PM CST | Tornado Warning | HGX | Polk, San Jacinto | 17 min |
| Jan 8, 2:40 PM CST | Special Weather Statement | HGX | Colorado | 65 min |
| Jan 8, 2:44 PM CST | Tornado Warning | HGX | Polk | 31 min |
| Jan 8, 2:50 PM CST | Tornado Warning | HGX | Polk, San Jacinto | 40 min |
| Jan 8, 2:59 PM CST | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 31 min |
| Jan 8, 3:24 PM CST | Special Weather Statement | HGX | Colorado | 51 min |
| Jan 8, 3:33 PM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Wharton | 27 min |
| Jan 8, 3:53 PM CST | Tornado Warning | HGX | Austin, Colorado, Fort Bend, Wharton | 22 min |
| Jan 8, 4:01 PM CST | Special Weather Statement | HGX | Waller | 29 min |
| Jan 8, 4:05 PM CST | Special Weather Statement | HGX | Jackson | 25 min |
| Jan 8, 4:18 PM CST | Special Weather Statement | HGX | Fort Bend | 27 min |
| Jan 8, 4:18 PM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Harris | 27 min |
| Jan 8, 4:32 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Harris | 28 min |
| Jan 8, 4:35 PM CST | Special Weather Statement | HGX | Wharton | 25 min |
| Jan 8, 4:36 PM CST | Special Weather Statement | HGX | Jackson | 24 min |
| Jan 8, 4:42 PM CST | Special Marine Warning | HGX | 93 min | |
| Jan 8, 5:00 PM CST | Special Weather Statement | HGX | Brazoria, Chambers, Galveston | 30 min |
| Jan 8, 5:06 PM CST | Special Marine Warning | HGX | 54 min | |
| Jan 8, 5:34 PM CST | Special Marine Warning | HGX | 56 min | |
| Jan 8, 5:38 PM CST | Special Weather Statement | HGX | Brazoria | 52 min |
| Jan 8, 5:39 PM CST | Special Weather Statement | HGX | Brazoria | 51 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.